Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Fort Worth, TX

June 1, 2017Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 1, 2017, 2:22 PM CDT for Dallas County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 2:22 PM CDT (19:22 UTC)
Expired
Jun 1, 2017, 4:15 PM CDT
In force
113 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 65 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS54 KFWD 011922
FFWFWD
TXC113-012115-
/O.NEW.KFWD.FF.W.0023.170601T1922Z-170601T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
222 PM CDT THU JUN 1 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Central Dallas County in north central Texas...

* Until 415 PM CDT.

* At 220 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have fallen in the past hour with another one 
  to three inches possible in the next two hours. This rainfall will 
  lead to excessive water runoff and cause flash flooding. Low-lying 
  areas are most vulnerable to rapidly rising water. Some low-water 
  crossings may flood and become impassable.

* Some locations that will experience flooding include...
  Dallas, Garland, Mesquite, Richardson, Rowlett, University Park,
  Sachse, Highland Park, Cockrell Hill, Sunnyvale and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3295 9653 3284 9654 3269 9671 3269 9691
      3286 9689 3295 9675

$$

Stalley
2 follow-up statements
950 
WGUS74 KFWD 012102
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
402 PM CDT THU JUN 1 2017

TXC113-012115-
/O.CON.KFWD.FF.W.0023.000000T0000Z-170601T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dallas TX-
402 PM CDT THU JUN 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
CENTRAL DALLAS COUNTY...

As of 358 PM CDT, around two and a half inches of rain had fallen 
across central Dallas county. While the heaviest rain has ended, 
occasional lighter showers will continue. Low-lying areas are most 
vulnerable to rapidly rising water. Some low-water crossings may be 
flooded and impassable. Continue to heed any remaining road closures

Some locations that will experience flooding include...
Dallas, Garland, Mesquite, Richardson, Rowlett, University Park,
Sachse, Highland Park, Cockrell Hill, Sunnyvale and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3295 9653 3284 9654 3269 9671 3269 9691
      3286 9689 3295 9675

$$

Stalley
841 
WGUS74 KFWD 012115
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
415 PM CDT THU JUN 1 2017

TXC113-012122-
/O.EXP.KFWD.FF.W.0023.000000T0000Z-170601T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dallas TX-
415 PM CDT THU JUN 1 2017

...THE FLASH FLOOD WARNING FOR CENTRAL DALLAS COUNTY WILL EXPIRE AT
415 PM CDT...

At 414 PM CDT...runoff from the storms that produced around two and 
a half inches of rain had receded in most places. No additional 
flash flooding is expected from this event, but continue to heed any 
remaining road closures.

LAT...LON 3295 9653 3284 9654 3269 9671 3269 9691
      3286 9689 3295 9675

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:56 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 1, 12:56 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1256 PM CDT Thu Jun 1 2017

.AVIATION...
Main aviation concern is convective potential at TAF sites through
the next 12 hours.

For DFW Metroplex airports:
Morning cluster of storms along/north of I-20 has shifted north
and is no longer directly impacting Metroplex airports. However,
additional scattered activity is possible through the afternoon.
Have maintained a VCTS mention with a tempo group for thunder at
Metroplex airports where some redevelopment is possible through
the afternoon hours. Convection may also continue to impact D10
cornerposts through this evening. Later tonight, some ragged MVFR
stratus may affect DFW Metroplex airports briefly. Have removed
the prevailing group but tempo'd these conditions as confidence in
their timing/longevity is low. Another round of showers and
scattered storms is expected late Friday morning into Friday
afternoon and have included additional thunder in the DFW extended
TAF.

For Waco:
Scattered storm redevelopment is also possible throughout the
afternoon and into the evening across Central TX. With less
forcing available, think activity will remain fairly isolated and
the chance of storms directly impacting the TAF site for a
prolonged period is low. Have continued a VCTS mention through
late afternoon although confidence in the most favorable timing
for convection is low. MVFR stratus is expected at Waco for at
least a few hours on Friday morning, some of which may be below 2
kft. Improvement to VFR is expected by late morning with
additional showers and storms possible during the afternoon, just
outside the current TAF period.

-Stalley

&&

.UPDATE... /Issued 1021 AM CDT Thu Jun 1 2017/
Only minor changes to the forecast at this time based on latest
surface/radar trends noted over the last few hours. Most of the
convection this morning has been along and north of I-20 and this
should be the general trend through the afternoon, although we
will see some spotty activity south of there. Surface analysis
indicates the presence of a weak trough extending from near
Comanche to DFW to north of McKinney. Low level convergence is
likely be focused in this general area and with an uncapped, moist
and unstable airmass in place, we should see an uptick in
scattered showers and thunderstorms from the Metroplex northward.
In addition to the weak surface boundary, there is also a weak
shortwave moving through the Southern Plains which is likely
providing some ascent. This upper forcing will remain mainly
across our northern counties.

Farther south, the airmass is generally unchanged from farther
north, so with continued heating, we'll likely see an increase in
scattered showers/storms through the afternoon. This activity and
subsequent new development will be driven primarily by mesoscale
boundary interactions. So for this update, we'll try to confine
our highest PoPs to areas along and north of I-20, and lower them
a touch across our southern counties.

Forecast soundings are typical for late spring/early summer
convection and feature tall, skinny CAPE. There is a little dry
air to work with in the lowest 5-8 kft which could accelerate some
downdrafts, but overall the severe weather threat is low. The
high moisture and slow storm motions will support a localized
heavy rainfall threat through the evening hours.

Dunn

&&

.DISCUSSION... /ISSUED 342 AM CDT Thu Jun 1 2017/
RADAR and satellite data indicate a vorticity center spiraling
just to the north of Abilene, with what appears to be a weak
trough axis extending from the vort center east-southeastward
across North and Central Texas. Scattered showers and storms
continue to lift slowly northward this morning in the vicinity of
the trough, and will most likely continue across the I-20 corridor
later this morning, approaching the Red River around midday. It
appears that the mid-upper level feature will become nearly
stationary this afternoon and evening somewhere near the Red
River, remaining in place and keeping rain chances going through
tomorrow.

With this morning's activity being scattered in nature, not
everyone will see rain, but additional opportunities will occur as
we get redevelopment during the peak heating hours of the
afternoon. Severe weather is not expected, but the presence of
good instability means that some strong storms with gusty winds,
small hail and frequent lightning will be possible. Isolated
storms will persist well into the evening, with the better
chances occurring across the northern counties near the upper
trough axis. Friday's POPs will similarly remain highest across
the north, decreasing to slight chance across the far southern
counties.

Meanwhile, we will be awaiting the approach of shortwave troughs
in the northern and southern branches of a split flow pattern. The
northern system will begin moving into the Central and Southern
Plains on Saturday, effectively absorbing what is left of the
stationary low near the Red River. We will still have good
moisture in place so this will just keep chances of mainly
diurnal convection going on Saturday, with the best chances
initially across the northwest. The southern branch trough will
sync with the northern system Saturday night and move slowly
southeast across the region on Sunday. Chance POPs will be
warranted area-wide on Sunday and Sunday night as the upper level
systems move overhead, with rain chances gradually ending from
northwest to southeast on Monday.

By this time a deep upper trough will have developed along the
Eastern Seaboard with an upper level ridge stretching from the
Plains to the Desert Southwest. The resulting north flow pattern
aloft will send a cold front south of the Red River on Tuesday.
There is still quite a bit of uncertainty with regard to the
strength of this front. At this point POPs associated with the
passage of the front will be kept in the 20-30 percent range and
only a slight post-frontal cool-down will be advertised. We would
then warm back up and dry out late next week as the upper ridge
to our west develops east.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    86  71  87  72  88 /  50  30  30  20  30
Waco                86  69  87  70  88 /  20  20  20  20  30
Paris               82  67  82  69  85 /  60  30  40  20  40
Denton              84  68  85  70  87 /  50  30  40  20  40
McKinney            84  68  85  70  86 /  50  30  40  20  30
Dallas              86  71  86  72  88 /  50  30  30  20  30
Terrell             84  68  85  70  87 /  50  30  30  20  30
Corsicana           84  69  87  71  87 /  40  20  30  20  30
Temple              85  69  87  69  88 /  20  20  20  20  20
Mineral Wells       85  68  86  68  87 /  60  30  30  20  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/91
Hazardous weather outlook, Jun 1, 5:22 AM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
522 AM CDT Thu Jun 1 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
522 AM CDT Thu Jun 1 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered thunderstorms will occur throughout North and Central Texas
today. The strongest storms may contain damaging downburst winds and
hail to an inch in diameter. In addition, heavy rainfall with these
slow-moving cells may result in flooding.

Additional thunderstorms will be possible tonight, mainly north of
the I-20 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An upper-level disturbance will slowly approach from the west,
keeping the weather unsettled across North and Central Texas.
Thunderstorm chances Friday and Saturday will be primarily north of
the I-20 corridor. With little shear, the activity will be generally
disorganized. Lightning and heavy rainfall will be the primary
hazards.

The system will be overhead Sunday and Monday, resulting in
widespread thunderstorm chances. The severe threat will remain low,
but areas that experience multiple rounds of rainfall may have some
flooding issues.

Thunderstorm chances will gradually diminish Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:50 PM CDTSpecial Weather StatementFWDDenton25 min
May 31, 8:12 PM CDTSpecial Weather StatementFWDDenton33 min
Jun 1, 2:46 AM CDTSpecial Weather StatementFWDEastland29 min
Jun 1, 3:59 AM CDTAreal Flood AdvisoryFWDEastland3 hr
Jun 1, 4:50 AM CDTFlash Flood WarningFWDEastland3 hr
Jun 1, 6:05 AM CDTAreal Flood AdvisoryFWDAnderson, Henderson3 hr
Jun 1, 6:49 AM CDTAreal Flood AdvisoryFWDComanche, Eastland, Erath3 hr
Jun 1, 11:23 AM CDTAreal Flood AdvisoryFWDCollin112 min
Jun 1, 12:23 PM CDTAreal Flood AdvisoryFWDCooke112 min
Jun 1, 2:01 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Jun 1, 5:59 PM CDTSpecial Weather StatementFWDKaufman31 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.